Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Medrol, Plaquenil and weight gain


  • Please log in to reply
11 replies to this topic

#1 Karenlee

Karenlee

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 381 posts
  • Location:Long Island, New York USA

Posted 03 April 2008 - 05:37 AM

Hi everyone. I know this seems shallow and there are more important things in life like getting healthy but I have a question for those who are taking or have taken Medrol and or Plaquenil. Has anyone experienced weight gain? I have been reading up on side effects and weight gain and swollen face was mentioned.
I know, its a vanity issue but I was just curious what others have experienced.

Thanks!!!
Karen

#2 jefa

jefa

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 03 April 2008 - 06:53 AM

I haven't noticed any weight gain from plaquenil.
Warm wishes,
Jefa

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#3 nan

nan

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 649 posts

Posted 03 April 2008 - 07:38 AM

Karen,
I am only on Plaquenil, but I haven't noticed any weight gain.
Nan

#4 KarenL

KarenL

    Silver Member

  • Members
  • PipPipPipPip
  • 213 posts

Posted 03 April 2008 - 08:23 AM

I was on steroids for ulcerative colitis and experienced weight gain and a very swollen face. Plus I was so irritable and couldn't sleep. I got off it as fast as I could.
Karen

#5 Susannah

Susannah

    Senior Bronze Member

  • Members
  • PipPipPip
  • 68 posts
  • Location:Blenheim, New Zealand

Posted 03 April 2008 - 09:03 AM

Being on plaquenil for me hasnt increased my weight, but prednisone definately did. I had been weaning off prednisone over the last 2-3 months and finally kicked it a week ago (yay). My face was getting puffy and round and I started gaining weight.

Susannah x

#6 Karenlee

Karenlee

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPip
  • 381 posts
  • Location:Long Island, New York USA

Posted 03 April 2008 - 10:11 AM

So is the weight gain because your metabolism slows down? Or does the appetite increase? I'm just curious so I can try to manage it if I can.

Thanks

#7 relicmom1

relicmom1

    Silver Member

  • Members
  • PipPipPipPip
  • 208 posts
  • Location:Colonial Heights VA

Posted 04 April 2008 - 03:30 AM

I found that I wanted to eat EVERYTHING in sight when I take prednisone!!Years ago I had a dog that had to be on long term use of [prednisone and that poor thing would sit in front of the fridge and cry she was so hungry!
Peace :)
Barbara aka relicmom1

#8 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 04 April 2008 - 04:38 AM

Hi Karen,

Vanity or not, it's important to us. It's one of my main concerns anytime my doctors want to add/change my meds. Yes, I gained 30 pounds after going on plaquenil. Last year I went on a fairly strict diet and lost 17 pounds. I've kept it off and now am in the process of trying to losing the rest.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#9 Karenlee

Karenlee

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPip
  • 381 posts
  • Location:Long Island, New York USA

Posted 04 April 2008 - 06:25 AM

Oh boy, sounds like I'd better watch myself. I have had weight issues already from Hypothyroidism, and now this. Thanks for sharing everyone.

#10 kelowna52

kelowna52

    Silver Member

  • Members
  • PipPipPipPip
  • 242 posts
  • Location:Washington

Posted 04 April 2008 - 01:54 PM

I am sorry to say, I have also gained weight, but not from the Plaquenil. I was on Lyrica for about 2 1/2 years. I have gained about 30 pounds and I am having a terrible time losing it. I found, I just have wanted to eat pretty much non stop, it's very frustrating. Well, good luck to you.

Jackie S.

#11 smac0719

smac0719

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 377 posts
  • Location:Tampa, FL

Posted 05 April 2008 - 01:01 PM

I've been on Plaquenil for over a year now. I haven't noticed a weight gain, but I've had problems losing weight. It's interesting to hear other people have had problems sleeping. My problems are now gone, but I'm wondering if it was due to the Plaquenil.
I may have Scleroderma, but Scleroderma doesn't have me!

#12 CraigR

CraigR

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 438 posts
  • Location:Escondido (near San Diego), Ca

Posted 07 April 2008 - 10:44 AM

Steroids are definitely known to increase the appetite. The "puffy face" is the result of Cushing's syndrome, a hormonal issue. Steroids can also tend to cause diabetes and bone problems. The main side effect I had was a very short temper. Some people get sort of obsessive - like they want to clean the whole house with a toothbrush. My doctor said "that's just steroid madness". Probably similar to the rage that some athletes get when taking anabolic (muscle building) steroids. By the way, prednisone is a "catabolic" (muscle reducing) steroid.

Craig